Pennsylvania, 2003

Flash Flood in Pennsylvania, June 14, 2003

June 14, 2003 · NWS BGM · 1 event in 1 county or zone

Thunderstorms with heavy rain moved across the area on June 14th. Rainfall rates were 1 to 2 inches an hour.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Thunderstorms with heavy rain moved across the area on June 14th. Rainfall rates were 1 to 2 inches an hour. In Parsons on the northeast side of Wilkes-Barre, several apartment buildings on Woodside Drive flooded. Cars were stuck in the rising waters past their doors. In the town of Plains, state route 315 lost stretches of shoulder due to torrents of water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 14, 2:00 PM EST, 4 hours earlier.

Area forecast discussion, Jun 14, 2:00 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT SAT JUN 14 2003

ONE LAST GASP EXPECTED FOR THIS PERSISTENTLY RAINY PATTERN BEFORE WE
GO INTO A DRY STRETCH...AND MORE SUMMERLIKE CONDITIONS. SHORT TERM
PROBLEM WILL BE LINGERING GULLY WASHER SCT SHOWERS AND ISOLD STORMS
THROUGH ABOUT 8 PM AS WEAK FRONT AND UPPER WAVE SLIP PAST TO THE
EAST. DRY ADVECTION RAPIDLY OVERTAKES THE AREA TONIGHT WITH THICK
CLOUDS ALREADY BEGINNING TO MOVE OUT OF NRN AND WRN ZONES. WILL GO
WITH CLEARING BY LATE TONIGHT AS HIGH CONTINUES TO PUSH SOUTH AND
SAT PIX UPSTREAM ARE REL CLEAR. GENERAL SYNOPTIC DRYING OCCURS IN
THE LLVL DWPT FIELDS...SO FOG DEVELOPMENT OVERNIGHT WILL BE CONFINED
TO THE COOLING RIVER VALLEYS.

GFS/ETA AND OTHER FOREIGN MODELS ALL IN GOOD AGREEMENT WITH GFS ENS
MEAN IN THE SHORT TERM SO TREND TOWARD BETTER WEATHER STILL LOOKING
GOOD. VERY LTL CHANGE TO CURRENT FCST TODAY AS WE EXPECT REGION TO
COME UNDER INFLUENCE OF RIDGING SFC AND ALOFT INTO GOOD PART OF NEXT
WEEK. ANTECEDENTLY WET GROUND WILL STILL SUPPLY MOISTURE ENOUGH FOR
DIURNAL CU DEVELOPMENT...MAINLY NEXT COUPLE DAYS...BUT THATS ABOUT
IT. SOME CI MAY SPILL OVER THE STALLED FRONTAL SYSTEM WELL TO OUR
SOUTH...BUT IT SHOULD BE THIN OVER NRN PA.

OPERATIONAL MOS GUID ALSO CLOSE TO ENS MEANS...TRENDS AND MIXED 850
MB TEMPS...SO AGAIN WILL ACCEPT THE GUIDANCE. A COUPLE OF SEASONABLY
WARM DAYS EXPECTED WITH VALLEYS NEAR 80 SUN. A LTL BACKDOOR COOLING
NOTED AS TROFFINESS SHARPENS OVER NEW ENGLAND ON MON...BUT THIS
SHOULD ONLY MEAN A DEGREE OR TWO OFF OF SUN MAXES.

XTNDD PD...DRY WEATHER WITH HIGH PRESSURE TO START WITH. HIGH
PRESSURE MOVES OFF THE NEW ENGLAND COAST TUE MORN SETTING UP A S
FLOW OF WARMER AND MOISTER AIR. GFS IS NOW SPEEDING UP THE NEXT
FRONT THAT CROSSES CWA THU. WILL OPT TO HOLD OFF ON ADDING PRECIP TO
WED NGT. IF ANYTHING HAPPENS IT WILL PROBABLY BE LATE. COLD FRONT
WILL GO THROUGH AHEAD OF SHORT WAVE MOVING SE OUT OF ONTARIO. UL
TROF WILL CUTOFF AS IT MOVES AGAIN SE INTO NEW ENGLAND. THIS CUTOFF
STALLS IN ERN NEW ENGLAND AND THE MARITIMES FRIDAY INTO MONDAY. TOOK
OUT PRECIP FRIDAY DUE TO DRY GFS AND POSITIONING OF UL TROF WELL E
OF CWA.  HIGH PRESSURE SKIRTS TO W AND S FRI AND SAT.

.BGM...NONE.

SHORT TERM...BREWSTER
EXTENDED...CHAMPNEY
Hazardous weather outlook, Jun 14, 3:22 AM EST, 14 hours 38 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-141015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
422 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

NICOSIA

The radar

The Binghamton radar (KBGM), 114 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Luzerne

When
June 14, 6:00 PM EST to 8:00 PM EST
Where
Luzerne County, Parsons
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366010.